Nebraska, 2015

Hail and Damaging Winds in Nebraska, August 15 to 17, 2015

August 15 to 17, 2015 · NWS LBF · 7 events in 2 counties and zones

Thunderstorms moved east across far northern Nebraska, producing hail to golf ball size and wind gusts to 80 mph in Cherry County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms moved east across far northern Nebraska, producing hail to golf ball size and wind gusts to 80 mph in Cherry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 15, 6:30 PM CST, 50 minutes earlier.

Area forecast discussion, Aug 15, 6:30 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
730 PM CDT SAT AUG 15 2015

.SYNOPSIS...
ISSUED AT 341 PM CDT SAT AUG 15 2015

AT 20Z THE UPPER LEVEL PATTERN OVER THE CONUS WAS GRADUALLY
DEAMPLIFYING AS A ROBUST PV ANOMALY NEAR THE MONTANA/CANADIAN BORDER
WAS ROUNDING THE TOP OF A STRONG RIDGE OF HIGH PRESSURE OVER THE
SOUTHWEST CONUS. ANOTHER WEAK PV ANOMALY WAS NOTED ON WATER VAPOR
TRACKING THROUGH NORTHWEST COLORADO WHICH HAS AIDED IN THE
DEVELOPMENT OF CONVECTION OVER THE FRONT RANGE AND CENTRAL HIGH
PLAINS. SURFACE LOW ASSOCIATED WITH THE PV ANOMALY NEAR THE CANADIAN
BORDER WAS LOCATED IN FAR SOUTHEAST ALBERTA...WITH A PACIFIC COLD
FRONT EXTENDING SOUTHWEST THROUGH THE DAKOTAS INTO MONTANA...AND A
LEE SIDE TROUGH DRAPED SOUTHWARD THROUGH THE NEBRASKA PANHANDLE.
MOIST SOUTHERLY FLOW AHEAD OF THE SURFACE TROUGH HAS CONTRIBUTED TO
A HOT/HUMID DAY OVER THE CWA. TEMPERATURES IN THE 90S AND DEWPOINTS
IN THE UPPER 60S/LOW 70S HAS PUSHED INDICIES NEAR TO ABOVE 100

&&

.UPDATE...
ISSUED AT 730 PM CDT SAT AUG 15 2015

WITH HEAT INDICIES DROPPING SOUTH OF 100 DEGREES WITH THE 7 PM CDT
OBS...WILL ALLOW THE HEAT ADVISORY TO EXPIRE. AS FOR STORMS...A
BROKEN LINE OF STORMS EXTENDED FROM JUST WEST OF VALENTINE TO
NORTH OF ANTIOCH. SO FAR...STORMS HAVE BEEN WELL BELOW SEVERE
LIMITS WITH MAINLY HEAVY RAIN OCCURRING.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 341 PM CDT SAT AUG 15 2015

HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS THE SANDHILLS REGION
THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING HOURS.
VERY MOIST SOUTHERLY FLOW AT THE SFC THROUGH 850MB HAS SUSTAINED
HIGH DEWPOINT VALUES DESPITE THOROUGH BOUNDARY LAYER MIXING THIS
AFTERNOON.  THUNDERSTORMS HAVE ALREADY INITIATED ON THE HIGHER
TERRAIN WEST OF THE CWA WHERE THE CAP HAS ERODED WITH DAYTIME
INSOLATION. THE MOST ORGANIZED ACTIVITY CURRENTLY IN THE VICINITY OF
ENHANCED CONVERGENCE ASSOCIATED WITH A WEAK LEE SIDE SFC LOW JUST
SOUTHWEST OF KIMBALL. THIS CONVECTION WILL SLOWLY SHIFT EAST INTO
THE WESTERN ZONES OF THE CWA THROUGH THE REMAINDER OF THE AFTERNOON
AND EVENING. ADDITIONAL ISOLATED TO SCATTERED DEVELOPMENT LIKELY
ALONG THE PACIFIC COLD FRONT DRAPED NORTHEAST THROUGH WESTERN
NEBRASKA. THIS EVOLUTION HAS BEEN SUPPORTED BY MOST CAM RUNS THROUGH
THE DAY. AS FAR AS THE POTENTIAL FOR SEVERE WEATHER...WARM
TEMPERATURES ALOFT AND WEAK UPPER LEVEL FLOW WILL BE A LIMITING
FACTOR. THE MAIN BELT OF WESTERLIES ALOFT CURRENTLY LAGS WELL BEHIND
THE FRONT. HOWEVER...A PLUME OF STEEP MID-LEVEL LAPSE RATES
OVERSPREADING THE TOP OF THE RICH THETA-E AIR HAS CONTRIBUTED TO
MLCAPE VALUES PUSHING 2000 J/KG NEAR AND EAST OF THE AFOREMENTIONED
FRONT...SO A FEW STRONG TO SEVERE STORMS CAPABLE OF STRONG WIND
GUSTS AND HEAVY RAINFALL CANNOT BE RULED OUT THROUGH THE EVENING AND
EARLY OVERNIGHT HOURS. LOCALLY HEAVY RAINFALL WILL ALSO BE A CONCERN
DUE TO SLOW STORM MOTIONS. LOW LEVEL JET INTENSIFIES AFTER DARK AND
ENHANCES POLEWARD THETA-E TRANSPORT JUST OFF THE SURFACE...WHICH MAY
HELP SUSTAIN ELEVATED CONVECTION INTO THE EASTERN HALF OF THE CWA
TONIGHT. HOWEVER THE BEST CONVERGENCE ALONG THE NOSE OF THE JET
LOOKS LIKE IT WILL BE FOCUSED NORTH OF THE AREA INTO EASTERN SOUTH
DAKOTA...SO FORECASTER CONFIDENCE IS SOMEWHAT SHAKY IN REGARDS TO
CONVECTION TONIGHT.

FRONT BEGINS TO SAG SOUTHEAST THROUGH THE CWA OVERNIGHT AND BECOMES
NEARLY STATIONARY OVER SOUTHWEST NEBRASKA AS FLOW ALOFT NEARLY
PARALLELS THE FRONTAL BOUNDARY. COOLER CONDITIONS ARE EXPECTED
SUNDAY...BOTH FROM WEAK SFC ADVECTION OF COOL/DRY BEHIND THE FRONT
AND CLOUD COVER. ANOTHER SHORTWAVE TROUGH MOVES INTO NORTHERN
MONTANA EARLY IN THE DAY AND EJECTS EAST. SCATTERED TO WIDESPREAD
SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP ALONG AND NORTH OF THE
FRONT. FLOW ALOFT WILL BE STRONGER THAN TODAY...WHICH MAY HELP
SUSTAIN MORE ROBUST UPDRAFTS AND AN INCREASED THREAT FOR SEVERE
WEATHER WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. PWATS AOA 1.50
INCHES WILL ALSO SUPPORT THE CONTINUED THREAT FOR LOCALLY HEAVY
RAINFALL.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 341 PM CDT SAT AUG 15 2015

THE FRONT WILL STALL NEAR THE NEBR/KS BORDER SUNDAY NIGHT.
THUNDERSTORMS EXPECTED TO BE FAIRLY WIDESPREAD ACROSS THE SERN FA
WHILE SCATTERED ACROSS THE NORTHWEST. DEEP LAYER SHEAR WILL BE
SUPPORTIVE OF A FEW SEVERE STORMS DURING THE EVENING.

THE UPPER LEVEL FLOW WILL REMAIN FAIRLY ZONAL ON MONDAY AS A
FAIRLY STRONG UPPER LEVEL TROUGH DROPS INTO MONTANA AND NRN WY.
THE WARM FRONT WILL LIFT BACK INTO SRN NEBR AS SURFACE
CYCLOGENESIS OCCURS ACROSS CO AND WY. ANOTHER ROUND OF SEVERE
STORMS POSSIBLE ACROSS MOST OF THE FA MONDAY INTO MONDAY EVENING.
DEEP LAYER SHEAR INCREASES TO 35 TO 45 KTS WEST OF HWY 83. AREAS
OF HEAVY RAINFALL POSSIBLE INTO MONDAY NIGHT AS WELL.

AN UPPER LEVEL TROUGH WILL DIG INTO THE CENTRAL PLAINS AND BECOME
CLOSED OFF OVER SOUTHERN SOUTH DAKOTA OR POSSIBLY NORTHERN
NEBRASKA. MODELS AGREE THAT A FAIRLY STRONG FRONT WILL PUSH
SOUTHWARD. H85 TEMPS FALL TO NEAR 8C IN NRN NEBR. MOS GUIDANCE
FCST HIGHS ONLY IN THE MID 60S NORTH TO MID 70S FAR SOUTH. TRENDED
COOLER WITH TEMPS...A FEW DEGREES ABOVE GUIDANCE. WINDY CONDITIONS
ALSO LIKELY. SHOWERS AND A FEW THUNDERSTORMS ALSO LIKELY.

IN THE WAKE OF THE TROUGH...UPPER FLOW WILL RETURN TO A FAIRLY
ZONAL FLOW. ANOTHER WEAK COLD FRONT FCST TO MOVE INTO NEXT
SATURDAY. MODELS DRY WEDNESDAY THROUGH FRIDAY WITH A CHANCE FRIDAY
NIGHT INTO SATURDAY. ALSO SHOULD SEE TEMPS REBOUND CLOSER TO
NORMAL.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 604 PM CDT SAT AUG 15 2015

SCATTERED THUNDERSTORMS ARE EXPECTED TO TRACK THROUGH NORTH
CENTRAL AND SOUTHWESTERN NEBRASKA THIS EVENING. THE THREAT FOR
THUNDERSTORMS WILL BE GREATEST FROM 01Z TO 05Z AT KVTN AND FROM
02Z TO 06Z FOR KLBF. VISBYS MAY BE AS LOW AS 4SM WITH CIGS AROUND
3000 FT AGL. OVERNIGHT...EXPECT HIGH CLOUDS TO PERSIST INTO SUNDAY
WITH A SECONDARY THREAT FOR THUNDERSTORMS EXPECTED AFTER 19Z
SUNDAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...CLB
SYNOPSIS...MARTIN
SHORT TERM...MARTIN
LONG TERM...ROBERG
AVIATION...CLB
Hazardous weather outlook, Aug 15, 6:20 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
720 PM CDT SAT AUG 15 2015

NEZ004>010-022>029-035>038-056>059-069>071-094-170030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
720 PM CDT SAT AUG 15 2015 /620 PM MDT SAT AUG 15 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...REST OF TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS WESTERN
NEBRASKA LATE THIS AFTERNOON AND EVENING AND TRACK EAST INTO THE
EARLY OVERNIGHT HOURS. A FEW STRONG TO SEVERE STORMS WITH DAMAGING
WIND GUSTS WILL BE POSSIBLE THROUGH THE EVENING HOURS...HOWEVER
WIDESPREAD SEVERE WEATHER IS NOT LIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE LIKELY ONCE AGAIN ON SUNDAY...MAINLY DURING THE
AFTERNOON AND EVENING HOURS. IN ADDITION TO LOCALIZED HEAVY
RAINFALL..SOME OF THE STORMS MAY BECOME SEVERE AND BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS.

CHANCES FOR THUNDERSTORMS CONTINUE ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA INTO EARLY NEXT WEEK. SEVERE STORMS WILL BE
POSSIBLE MONDAY AFTERNOON AND EVENING WITH LARGE HAIL AND
DAMAGING
WINDS THE PRIMARY THREATS. THE THREAT FOR SEVERE WEATHER
DIMINISHES TUESDAY.

NO ADDITIONAL HAZARDOUS WEATHER IS ANTICIPATED WEDNESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

CLB

In the hours before

Special weather statement, Aug 15, 6:57 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
757 PM CDT SAT AUG 15 2015

NEZ005-160145-
EASTERN CHERRY NE-
757 PM CDT SAT AUG 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY COUNTY UNTIL
845 PM CDT...

AT 757 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
VALENTINE...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VALENTINE...SMITH FALLS STATE PARK AND SPARKS.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 20 BETWEEN MILE MARKERS 189 AND 201.
 HIGHWAY 97 BETWEEN MILE MARKERS 139 AND 141.
 HIGHWAY 83 BETWEEN MILE MARKERS 213 AND 222.

LAT...LON 4299 10020 4277 10020 4285 10070 4300 10071
      4300 10022
TIME...MOT...LOC 0057Z 271DEG 15KT 4294 10061

BUTTLER

The radar

The North Platte radar (KLNX), 68 km away, was scanning. The volume nearest the first event began at 01:20 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Cherry

When
August 15, 7:20 PM CST
Where
Cherry County, 7.55 mi SSE of Merritt Res
Measured
1 in hail
Reported by
Public
Coordinates
42.530, -100.870

Thunderstorm Wind, Cherry

When
August 15, 7:22 PM CST
Where
Cherry County, Crookston
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.930, -100.750

A trained spotter estimated wind speeds of 60 mph in Crookston.

Hail, Cherry

When
August 15, 7:31 PM CST
Where
Cherry County, 6.22 mi S of Crookston
Measured
1.75 in hail
Reported by
Public
Coordinates
42.840, -100.750

Hail, Cherry

When
August 15, 7:43 PM CST
Where
Cherry County, 10.07 mi SSE of Kilgore
Measured
1.75 in hail
Reported by
Public
Coordinates
42.800, -100.880

Thunderstorm Wind, Cherry

When
August 15, 7:50 PM CST
Where
Cherry County, 10.36 mi S of Crookston
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.780, -100.750

Law enforcement estimated wind gusts to 80 mph 10 miles south of Crookston.

Hail, Cherry

When
August 15, 7:55 PM CST
Where
Cherry County, 10.92 mi SSE of Kilgore
Measured
1.75 in hail
Reported by
Public
Coordinates
42.790, -100.870

Wind gusts were estimated at 40-45 mph.

Hail, Wheeler

When
August 17, 7:38 PM CST
Where
Wheeler County, 5.9 mi SSE of Bartlett
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.800, -98.510

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588412, 588418, 588413, 588414, 588419, 588415, 588417.